cautious in using medicines and supplements

To persuade my audience to be cautious in using medicines and supplements that are usually considered beneficial. Central idea:Medicines and supplements that can be beneficial are sometimes harmful if ingested in large amounts. Introduction 1. Attention-getter There is an old saying that “Too much a good thing is wonderful. ” Is it always true? A young woman went out on her sailboat one Friday afternoon. She suffered a back injury, causing terrible back pain.

For pain relief, she took a painkiller. For the next three days, she ingested the pills at more than twice the recommended dosage. On Tuesday, four days after she started the pills, she died en route to the hospital from liver damage. 2. Credibility Since I heard about the story, I have done some research in this area. 3. Preview of main points Today I’m going to talk about the problem of taking excessive amounts of drugs and then discuss the possible solutions. (Transition: Let’s examine the problem in more detail. ) Body I.

Many people don’t know that taking excessive amounts of medicines and supplements can be dangerous. A. Ambien, a sleeping pill, makes you sleepy, so will you go to sleep faster if you increase the dosage? 1. Perhaps, but you could suffer breathing problems, and even lapse into a coma and die. 2. This is the finding of Dr. Daniel F. Kripke, professor of psychiatry at University of California, San Diego. (The Dark Side of Sleeping Pills) B. Ibuprofen relieves pain, but if too much is taken, it can cause gastrointestinal bleeding after just three days. (General

Practitioner) C. Dr. Bill Edwards, director of inpatient care at Children’s Hospital in Peoria, IL, relates the story of a child patient. 1. The child displayed all the signs of a brain tumor (dizziness, pressure inside the head, extreme headache, and blurry vision). 2. Tests could find no evidence of a tumor. 3. Further tests revealed an overdose of vitamin A. D. Vitamin A and other vitamins can be toxic in large amounts. (Dr. Joshua Hamilton, professor of toxicology at Dartmouth College) 1. Too much vitamin B6 can cause nerve damage to arms and legs. . Too much vitamin C can cause kidney stones. 3. Too much vitamin D can damage kidneys. (Transition: We’ve seen the problem – what is the solution? ) II. The solution is to be cautious and well-informed. A. Collaborate with your doctor on which pills, vitamins, and supplements you should take. B. Always study labels for dosage directions and never take more than the recommended amount. C. Be aware of possible complications. 1. Even if you take the recommended dosage of one medicine, there can be a toxic interaction if you are taking other drugs at the same time. . Make a list of all vitamins, supplements, and pills that you use, and include the amounts you consume. 3. Ask your doctor and pharmacist to analyze the list to make sure you are safe. D. Educate yourself. 1. See health books in a library or buy them at a bookstore. 2. Subscribe to health magazines and newsletters. E. Be careful with health info on the Internet. 1. You can trust reputable sites, such as the health sections of ABC News, MSNBC, and CBS. 2. But be cautious when search for health information using a search engine like Google. Dr. Kathis Kemper, Holistic Pediatrician) 3. Going back to Dr. Edwards and the child who overdosed on vitamin A, do you know why the child consumed megadosage? 4. The parents had been persuaded by some Websites that vitamin A is a cure for hyperactive children who can’t concentrate in school. 5. A Web search will turn up hundreds of sites that tout the healing powers of vitamin A. 6. These sites are devoted to selling supplements, so you can’t trust them to be objective. (Transition: Let’s summarize. ) Conclusion I. Summary A.

Substances that can be good for you are sometimes harmful if ingested in large amounts. B. Collaborate with your doctor and pharmacist. C. Always stay within the recommended dosage. D. Stay well-informed by consulting books, magazines, and reliable websites. II. Closing remarks We know we can’t always accept the old saying, “Too much of a good thing is wonderful. ” Better advice is another saying, “Too much of a good thing can be awful.